Hail, Columbia
- When
- April 19, 9:20 AM CST
- Where
- Columbia County, 0.85 mi NW of Arlington
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 43.340, -89.380
Nickel to quarter size hail.
A surge of relatively mild, moist, and unstable air aloft brought rounds of strong to severe thunderstorms to southern WI. Numerous reports of large hail were received.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
A surge of relatively mild, moist, and unstable air aloft brought rounds of strong to severe thunderstorms to southern WI. Numerous reports of large hail were received. Flash flooding and general flooding occurred in urban areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Apr 19, 8:53 AM CST, 27 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Milwaukee/Sullivan WI 953 AM CDT Wed Apr 19 2023 .UPDATE... (Issued 953 AM CDT Wed Apr 19 2023) Rounds of showers with a few storms will continue today, with models continuing to focus on the activity staying largely along and north of I-94. Temps will stay cool through the day under easterly winds, as the warm front stays south of the WI/IL line. Temps could sneak up a little warmer in the south if the sun pokes through the clouds at times. DDV && .SHORT TERM... (Issued 443 AM CDT Wed Apr 19 2023) Today through Thursday: An active pattern begins this morning and will continue through Thursday with multiple rounds of showers and thunderstorms as a mid- level trough digs across the northern Plains and into the Upper Midwest through the second half of the week. The first round of showers and storms will move in through the morning as a shortwave ripple ejects across the region ahead of the main trough. Pair the the associated mid-level dCVA with the leading edge of low-level WAA ahead of the surface warm front located across central IL and it is resulting in an initial wing of showers and storms currently lifting across northeast IA and into southwestern WI. This initial band looks be handled pretty well by some of the latest HRRR runs and gives more credence to those trends this morning. As the band lifts into the western half of the CWA, radar trends match up with the CAMs trend as the line gradually weakens, mostly due to easterly winds off of Lake MI is resulting in a bit more of stable environment as well as moving away from the better lift. There is still a chances for areas along and west of I-39 to see some thunderstorm activity early this morning, but expecting the weakening trend to continue as it pushes further east through daybreak. Another round of showers and thunderstorms is then progged to move through mid-morning through the early half of the afternoon as the mid-level shortwave ripple continues to track across the area, but it looks to receive additional support as 40-45kt LLJ works its way through southern WI. With the extra jet support, expect a bit more coverage with this activity through the early afternoon. However conditions at the surface will be limited as the warm front only looks to lift as far north as the WI/IL border before stalling this afternoon. Any thunderstorm activity from this round would be elevated. Given models sounding hinting at a bit of elevated instability to develop, cannot rule out a stronger storm or two to develop and drop some small hail along with gusty winds as some of the 00z-06z CAMs suggest. Then looking at lull in activity for the evening as the stall warm front tries to make a run north with the surface low lifting into the Upper Mississippi River Valley. Meanwhile upstream convection will work its way eastward toward southern WI supported another mid- level ripple of vorticity ejecting ahead of the main trough. This activity is progged to push into southern WI overnight into early Thursday morning, but the 00z HREF suggests the line be be weakening as it moves away from the better upper-level dynamics. Even the 00z HREF members hint at the outflows to out run the line, so not expecting much in the way from this activity other than some gusty winds and showers lingering through Thursday morning. Will see the surface low continue to lift up through the Upper Mississippi River Valley through the day Thursday. As the low lifts north, the cold front will work its way across WI and will be the focus for the last round of showers and storms for southern WI. Although our area does get into the warm sector before the last round moves through and deep layer shear is progged to increase to more than 50kt, the lingering morning showers may limit any instability and dampen the upscale growth of any thunderstorm activity late Thursday morning/afternoon. Will have to monitor trends and see if things clear out to improve the environment for additional development. Otherwise, expect another cooler day today, but areas along the Cheddar Curtain may warm up a bit more depending on how far north the warm front makes it today. Should see warmer temps for Thursday as the warm lifts north, but clouds look to limit us to the 60s with maybe a few spots nearing 70F. Lastly with the active, wet pattern for the next two days and the potential to see QPF amounts approach or even exceed an inch, will need to keep an eye on where it falls as it may contribute to additional river flooding with a lot of the areas river ruining higher from recently rainfall and snowmelt. Additionally cannot rule out some ponding or minor flooding for low-lying areas with any of this activity. Wagner && .LONG TERM... (Issued 443 AM CDT Wed Apr 19 2023) Thursday night though Sunday: Dry weather will prevail after the cold front pushes through Thursday evening. The vertically stacked surface and mid level low over northern Minnesota through Friday keeping southern Wisconsin under the influence of southern flow and somewhat mild temperatures for one more day before the cooler weather. It will be breezy with deep mixing tapping a 30 knot jet at 850 mb. The mid level low will move overhead on Saturday but an upper trough will dominate through Sunday. This will bring cooler temperatures. Winds will become northwest and remain somewhat breezy. A few rain or snow showers are possible. Monday through Tuesday: Mid level flow will become more zonal early next week and temperatures will be a little milder. Dry weather will dominate early in the week. Precipitation chances return mid to late week but there is a lot of variability in the track of the next system. SM && .AVIATION... (Issued 953 AM CDT Wed Apr 19 2023) Rounds of showers and a few storms will continue this morning, especially along and north of I-94. Could see a lull in the activity this afternoon into the evening, with storm chances picking back up overnight into Thursday as the warm front lifts through and the low/cold front approach. Ceilings will gradually lower from the northwest today, with MVFR/IFR conditions possible across at least the northwest half of the forecast area by later afternoon into tonight. Southeast areas may hang on to VFR conditions into tonight. DDV && .MARINE... (Issued 443 AM CDT Wed Apr 19 2023) High pressure will continue to slowly push east of Lake Michigan this morning. Behind the exiting high pressure, a surface warm front will slowly lift northward into the region today resulting in east- southeast winds across the southern third of the lake, easterly winds across the middle third, and northerly winds across the northern third. Expect gustier winds to be more focused on the southern half of the lake where the tighter pressure gradient builds in, while lighter winds persist across the northern half through the afternoon. The warm front will push northward up the lake overnight into Thursday as low pressure lifts northeastward from the Central Plains into the Upper Mississippi River Valley. This will result in stronger southeasterly winds to develop from south to north Thursday and will likely see gusts up to around 30 knots. There will be a potential for gusts to approach gales, mainly across the southern half of the lake during this period, but winds should hold generally below gales. Then expect the low to lift into the Lake Superior region while the associated cold front pushes east across Lake Michigan overnight Thursday into Friday bringing a westerly wind shift. The low then looks to meander around this region into the weekend bringing southwesterly winds Friday before shifting a bit east and turn winds more northerly into Saturday. Additionally, there will be multiple rounds of showers and thunderstorms beginning today through Thursday as this system works across the region through the end of the week. Wagner && .MKX WATCHES/WARNINGS/ADVISORIES... WI...None. LM...None. && Visit us at weather.gov/milwaukee Follow us on Facebook, Twitter, and YouTube at: www.facebook.com/NWSMilwaukee www.twitter.com/NWSMilwaukee www.youtube.com/NWSMilwaukee
Hazardous Weather Outlook National Weather Service Milwaukee/Sullivan WI 333 AM CDT Wed Apr 19 2023 WIZ046-047-051-052-056>060-062>072-200845- Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 333 AM CDT Wed Apr 19 2023 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin and southeast Wisconsin. .DAY ONE...Today and Tonight A few rounds of thunderstorms expected today and tonight. Cannot rule out a stronger elevated storm or two this afternoon with small hail and gusty winds. River flooding will continue in the Portage area. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms will be possible again Thursday and cannot rule out a few stronger storms, especially Thursday afternoon. River flooding will continue in the Portage area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. LMZ643>646-200845- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 333 AM CDT Wed Apr 19 2023 This Hazardous Weather Outlook is for the nearshore waters from Sheboygan Wisconsin to Winthrop Harbor Illinois. .DAY ONE...Today and Tonight Brief period of conditions approaching small craft levels this afternoon. Thunderstorms are possible today and tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms are possible again on Thursday. Small craft conditions possible Thursday evening and Saturday evening. LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-200845- Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to mid-line of lake.- Lake Michigan from Seul Choix Point to Rock Island Passage 5NM offshore to Mid Lake- Lake Michigan South of a line from Seul Choix Point to the Mackinac Bridge and North of a line from Charlevoix MI to South Fox Island 5NM offshore- Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to mid lake- Lake Michigan from Point Betsie to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM offshore to mid lake- Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to Mid Lake- Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid Lake- Lake Michigan from Sheboygan to Port Washington WI 5NM offshore to Mid Lake- Lake Michigan from Port Washington to North Point Light WI 5NM offshore to Mid Lake- Lake Michigan from North Point Light to Wind Point WI 5NM offshore to Mid Lake- Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Wilmette Harbor to Michigan City in 5NM offshore to Mid Lake- Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid Lake- Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to Mid Lake- Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid Lake- Lake Michigan from South Haven to Holland MI 5NM offshore to Mid lake- Lake Michigan from St Joseph to South Haven MI 5NM offshore to Mid Lake- 333 AM CDT Wed Apr 19 2023 This Hazardous Weather Outlook is for the open waters of Lake Michigan. .DAY ONE...Today and Tonight Thunderstorms possible today and tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms are possible again on Thursday. www.weather.gov/mkx
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
745 AM CDT Wed Apr 19 2023
WIZ056-062-063-067-191315-
Lafayette WI-Iowa WI-Sauk WI-Dane WI-
745 AM CDT Wed Apr 19 2023
...Strong thunderstorms will impact portions of northwestern
Lafayette, Iowa, southwestern Dane and Sauk Counties through 815 AM
CDT...
At 743 AM CDT, the public reported strong thunderstorms along a line
extending from 12 miles west of Richland Center to 8 miles northeast
of Fennimore. Movement was northeast at 50 mph.
HAZARD...Penny size hail.
SOURCE...Public.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Reedsburg, Mount Horeb, Dodgeville, Mineral Point, Mazomanie, Spring
Green, Black Earth, Barneveld, Blue Mounds, Highland, Arena, Plain,
North Freedom, Ridgeway, Centerville, Avoca, Orion, Linden, Waldwick,
and Cobb.
This includes the following highways...
U.S. Highway 18 between mile markers 49 and 70.
U.S. Highway 151 between mile markers 30 and 47.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4320 9043 4321 9029 4320 9026 4317 9019
4355 9019 4356 9031 4364 9031 4364 8993
4286 8963 4286 8984 4284 8984 4277 9043
TIME...MOT...LOC 1243Z 236DEG 44KT 4334 9064 4306 9051
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
MARQUARDTSpecial Weather Statement
National Weather Service Milwaukee/Sullivan WI
830 AM CDT Wed Apr 19 2023
WIZ056-191415-
Sauk WI-
830 AM CDT Wed Apr 19 2023
...A strong thunderstorm will impact portions of Sauk County through
915 AM CDT...
At 829 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Richland Center, moving northeast at 55 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Baraboo, Reedsburg, Prairie Du Sac, Wisconsin Dells, Lake Wisconsin,
Lake Delton, West Baraboo, Plain, Bluffview, North Freedom, Merrimac,
Rock Springs, Loganville, Lime Ridge, Devils Lake St Park, and Hill
Point.
This includes the following highways...
Interstate 90/94 between mile markers 88 and 101.
U.S. Highway 12 between mile markers 213 and 223.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4350 9019 4364 9001 4364 8979 4360 8976
4360 8972 4357 8973 4356 8962 4355 8960
4337 8961 4336 8965 4336 8967 4330 8973
4316 9019
TIME...MOT...LOC 1329Z 233DEG 48KT 4333 9024
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
KUROSKISpecial Weather Statement
National Weather Service Milwaukee/Sullivan WI
927 AM CDT Wed Apr 19 2023
WIZ057-191500-
Columbia WI-
927 AM CDT Wed Apr 19 2023
...A strong thunderstorm will impact portions of eastern Columbia
County through 1000 AM CDT...
At 926 AM CDT, Doppler radar was tracking a strong thunderstorm near
Poynette, or 8 miles north of Windsor, moving northeast at 55 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Poynette, Pardeeville, Randolph, Rio, Cambria, Arlington, Wyocena,
Otsego, Friesland, and Doylestown.
This includes Interstate 39/90/94 between mile markers 116 and 123.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4356 8900 4348 8901 4328 8932 4328 8936
4329 8937 4329 8942 4334 8951 4364 8916
4364 8914
TIME...MOT...LOC 1426Z 223DEG 46KT 4334 8936
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
KUROSKISpecial Weather Statement
National Weather Service Milwaukee/Sullivan WI
945 AM CDT Wed Apr 19 2023
WIZ056-057-062-063-191530-
Columbia WI-Iowa WI-Sauk WI-Dane WI-
945 AM CDT Wed Apr 19 2023
...A strong thunderstorm will impact portions of central Iowa,
southwestern Columbia, northwestern Dane and southeastern Sauk
Counties through 1030 AM CDT...
At 944 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Spring Green, or 12 miles northeast of Dodgeville,
moving northeast at 50 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Dodgeville, Prairie Du Sac, Sauk City, Lake Wisconsin, Lodi,
Poynette, Mazomanie, Spring Green, Black Earth, Barneveld, Dane,
Arena, Arlington, Bluffview, Ridgeway, Merrimac, Harmony Grove,
Morrisonville, Governor Dodge St Park, and Blackhawk Lake Rec Area.
This includes the following highways...
Interstate 90/94 between mile markers 102 and 108.
Interstate 39 near mile marker 85.
Interstate 39/90/94 between mile markers 109 and 110, and between
mile markers 112 and 125.
U.S. Highway 18 between mile markers 49 and 58.
U.S. Highway 151 between mile markers 41 and 47.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4289 9016 4301 9031 4356 8957 4332 8925
TIME...MOT...LOC 1444Z 229DEG 46KT 4310 8996
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
KUROSKISpecial Weather Statement
National Weather Service Milwaukee/Sullivan WI
1016 AM CDT Wed Apr 19 2023
WIZ057-058-063-191600-
Dodge WI-Columbia WI-Dane WI-
1016 AM CDT Wed Apr 19 2023
...Strong thunderstorms will impact portions of southeastern
Columbia, central Dane and northwestern Dodge Counties through 1100
AM CDT...
At 1016 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Poynette to near Black Earth to near Mount
Horeb. Movement was northeast at 45 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Madison, Sun Prairie, Fitchburg, Middleton, Beaver Dam, Waunakee,
Verona, Monona, Mount Horeb, Windsor, Columbus, Marshall, Deforest,
Cottage Grove, Cross Plains, Lodi, Fall River, Mazomanie, Shorewood
Hills, and Black Earth.
This includes the following highways...
Interstate 39/90/94 between mile markers 119 and 137.
U.S. Highway 18 between mile markers 64 and 78, and between mile
markers 81 and 84.
U.S. Highway 12 between mile markers 249 and 266.
U.S. Highway 151 between mile markers 98 and 128.
Interstate 39/90 between mile markers 138 and 141.
Interstate 94 between mile markers 241 and 250.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4358 8880 4331 8894 4311 8908 4289 8982
4319 8980 4338 8939
TIME...MOT...LOC 1516Z 247DEG 40KT 4332 8942 4316 8972 4298 8975
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
KUROSKIThe Milwaukee radar (KMKX), 79 km away, was scanning. The volume nearest the first event began at 15:20 UTC.
31 hail, 3 flood, 1 flash flood. Local standard time, as filed.
Nickel to quarter size hail.
Multiple reports of quarter size hail north of Middleton.
Multiple reports of quarter to half dollar size hail in Stoughton and surrounding area.
Flooding across low lying areas over far southwest Columbia County. More specifically between Lodi and Prairie du Sac along highways 188 and 113. Water flowing over the roads in spots due to the culverts being plugged and ditches filled with water.
A few municipalities reported water over the roadways in the southern portion of the county. Ditches and yards filled with water in Lowell.
Street flooding in Grafton and flooding of the exit and entrance ramps to I-43 located east of Grafton.
Many flooded roads with stranded vehicles especially in Hartford and Jackson.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2023Every state in 2023This day in weather historyWarnings in Wisconsin, April 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1083837, 1083799, 1083802, 1083803, 1083801, 1083805, 1083806, 1083808, 1083840, 1083810, 1083842, 1083811, 1083813, 1083843, 1083823, 1083844, 1083847, 1083854, 1083985, 1083856, 1083858, 1083869, 1089390, 1083870, 1083872, 1083877, 1089392, 1089391, 1083859, 1083878, 1083873, 1083863, 1083874, 1083879, 1083875.